difficult child on seroquel

Discussion in 'General Parenting' started by Jena, Oct 29, 2008.

  1. Jena

    Jena New Member

    good morning

    I forgot how seroquel can truly knock them out. I gave to her last night at 8, she didn't go down till 10 she was very jumpy. She got 12.5 mg of seroquel. Well I slept in her room just to watch her, first night and all on medication. Shes still sleeping it's 9, since last night.

    she also woke up periodically thru the night talking in her sleep (this is new). so, I told hte school she may be late today. I'm going to try and awaken her again but she's out. I know it has to build up and adjust in her system before I see what it can do to alleviate her anxiety if anything.

    I really don't like medications...
  2. smallworld

    smallworld Moderator

    Jen, I recommend giving it to her earlier tonight. You should be aware that Seroquel at low doses causes significant sedation, but she should adjust over time.
  3. My son was on Seroquel but my husband only gave it to him for two nights and then told me to stop giving it because he didn't see the need for it. When he found out it was an anti-psychotic, he just lost it! I am going to make him tell the doctor to change it! LOL! He was drowsy with it the first two days and he only took 1/2 of a 25 mg tablet. My son is 5 and was taking in addition to Vyvanse. By the way, Jennifer I hate medications too! You are not alone.None of us want to medicate our kids; but I want my child to feel better-emotionally; Know what I mean??
  4. Jena

    Jena New Member

    thanks to both of you :)

    smallworld yes i'm confident that over the next few days I will see a change and an adjustment. I am a bit tossed as to whether or not to pull her out of bed at this point maybe see if i can get her in the shower to wake her up.

    Butterfly- i don't know if I ever welcomed you here, your new :) thanks yes chosing to medicate can be a hard decision, yet as I know in my logical mind they need help sometimes just like we do. She deserves the right to feel anxiety free and to sleep everynight. So, you stopped the seroquel for your son?

    difficult child is the sweetest child sometimes. She said to me last night Mom i'm very hopeful that this will work and make me feel more normal like the rest of the kids. She's a beautiful person she really is.
  5. Jena

    Jena New Member

    Wow did she put up some fight today to go to school. She was tired, cranky, emotional a mess basically. I don't know if that's just her or the medication. Yet I felt it was important as we were discussing to keep her as close to her routine as possible while it adjusts in her system. It got ugly though, I thought I'd have to try to carry her out. I got her in by 11:30. With two sweatshirts on and it's freezing because she is having issues with winter coats this year, her sensory issues seem to be getting bad as of late.

    here's hoping. :)
  6. Wiped Out

    Wiped Out Well-Known Member Staff Member

    I've heard Seroquel can be quite sedating (not for my difficult child, but it was a total bust for him in many ways), I like sw's idea of giving it to her earlier.
  7. Jena

    Jena New Member


    I did just that, I gave it to her earlier last night. yet same thing yet worse last night. She didn't go down till almost 1 a.m. and she was incredibly frustrated. Her day in school although short sounds like it was amazing. She even did something that could of gotten her in trouble lol i thought that was kinda cool. :) She and her friend sat in the hallway and ate the candy a teacher gave them for running an errand I thought that was adorable.

    I have such guilt over medicating I do not know why. I beat myself up all the time I truly do. I try to be the best parent I can be, yet i am hands down my own worst critic. Everytime they get in trouble or difficult child has huge issues I look at the life we have lead, several relocations and I tend to put the blame on myself. I know a total waste of time for me to do. I just feel so incredibly responsible for them, their mental and physical well being and I feel like everytime something goes wrong it is a direct correlation to my parenting or past decisions. I work on it in therapy, yet i still beat myself up.

    I'm going to try giving it to her in the afternoon today, let it sit in system for 5 hours before bedtime and maybe that will work. She wasn't happy at all last night. I felt very bad.
  8. timer lady

    timer lady Queen of Hearts


    kt has been on seroquel for going on 4 years now; it has been the one best medication for her. As you know, all kids react differently.

    Having said that, you need to give this medication time ~ it just doesn't kick in, rather than some sedation. The sedation will go away if you continue to give it on the prescribed schedule. kt has been on dosages as high as 800 mg/daily to as low as 300 mg/daily. She currently takes 400 mg daily & is doing well concerning her bipolar mania/depression symptoms. Her psychiatrist has even prescribed kt seroquel on a PRN basis.

    You will only know if you give this a honest try & give the medication as prescribed. These medications are strong ~ I, myself, am not the one to dink around with it with-o checking in with psychiatrist.
  9. smallworld

    smallworld Moderator

    You also have to realize that 12.5 mg Seroquel is a very low dose. Because it's so low, there's a chance it won't be effective. You should tell the psychiatrist about her staying up late last night and ask if an increase is needed. If the psychiatrist recommends an increase, you should give it a try.

    As Linda says, all kids are different, but my son takes 600 mg Seroquel every night.
  10. Jena

    Jena New Member

    I'm glad to hear that both of you are having a positive experience with this drug. Yes, it is indeed a very low dosage. She has always been super sensitive to any medication at all, even over the counter stuff. Reaction is immediate with her.

    I'm not giving up at all. She's tolerating it well as I thought she would, we have had prior experience with this medication at a higher dosage yet we had to pull due to weight gain and sudden rash. I am hoping now 2 years later her bio make up has changed somewhat and it will work. We will be implementing therapy next week, I'm just doing the first visits to give her history.

    I think before bringing doctor in (i like to save my calls till their really important) I'm going to give it to her in afternoon today around 5ish and see what effect that has on 8:30 bedtime. If I have same result tonight I'll call dr. tmrw. I've learned in past sometimes you just have to play around with not only dosage amts yet also times given. Last time we gave it to her in the am she spent her entire day zonked, mask like face, etc. yet even then i saw benefits.

    Do either of you see any substantial weight gain? She's already showing increased appetite so i'm going to nutrionist next to help me understand foods better and fill our place with healthy snacks.

    :) thanks as always for your input.
  11. smallworld

    smallworld Moderator

    Yes, appetite increase and weight gain are a side effect to Seroquel. It can taper off over time, however.

    My son is also taking the mood stabilizer Zonegran, which suppresses appetite. He has not gained any weight on Seroquel because of Zonegran. In fact, he may have lost some weight (he needed to).
  12. Jena

    Jena New Member

    Wow that's great. I'm glad to hear that. As you know the weight gain from the medication's can affect their overall vision of themselves, negative thoughts, etc. like a little circle they fly around in at times.

    My daughter literally went up 3 sizes 2 years ago from it. I felt bad cutting food supply off at the time because she was so so hungry. So, it's apples and rice cakes for her for now. Last night at midnight she was asking for cereal lol........